Is Birth Control Changing My Sex Drive?

Hi Steph,
I’ve been on the NuvaRing for a few months and I’ve noticed a big change in my sex drive (i don’t want to get it on anNuvaringymore!). What’s going on? Is it the hormones, or something else?

I bet super conservatives would love to get a hold of that — birth control that makes young people stop having sex! But in all seriousness, let’s take a look at what the NuvaRing website has to say about side effects. It doesn’t seem like a decreased sex drive was noted in any of their research. If you google NuvaRing and decreased sex drive, many women’s health forums come up with scary stories of women on the NuvaRing who’d rather claw their eyes out than have sex. Something serious seems to be going on that the NuvaRing company hasn’t investigated.

The best thing to do in this situation is talk to the healthcare provider who prescribed you the NuvaRing. Be prepared to answer pretty detailed questions like when you started noticing the changes, how often you used to have sex, how often you have sex now, etc. Your doctor isn’t asking you those questions to be pervy but to get a better understanding of how the hormones are impacting your day to day life. Finding the right birth control for your body can be tricky. It’s often a dance between what side effects you can tolerate and ones you can’t stand.

If you can’t get an immediate appointment with your doctor, the best place to turn to on the internet for this kind of advice, in my opinion, is Planned Parenthood. On their page about the NuvaRing, they mention possible changes in sex drive as a common side effect. They have a column called “Ask Dr. Cullins” that addresses the issue of birth control and a decrease in sex drive:

A recent review of 30 original studies concluded that using the pill, the patch, the ring, and the shot has no effect on sexual desire or arousal for most women. For other women, sexual desire and arousal are affected: Some experience more sexual desire and arousal. Some experience less.

The causes of these changes in sex drive are not clearly understood. Some may be psychological — for example, a woman may enjoy her sexuality more when she doesn’t need to worry about getting pregnant. Some may be hormonal — for example, the estrogen in the pill may affect the testosterone in a woman’s body in ways that influence her sex drive.

Like I said earlier, the best way to figure out what’s going on with your body is to have an honest conversation with your doctor about it. If you don’t like the side effects of the birth control you’re on, it might be time to change methods. For a comprehensive list of birth control options, take a look at Planned Parenthood’s birth control options information.

Comments

  1. freewomyn says:

    Good advice, Steph. Any advice about why so many birth control options cause weight gain?

  2. My birth control actually increased my sex drive, not that it was low before.

  3. My birth control actually increased my sex drive, not that it was low before.
    Sorry, forgot to add great post! Can’t wait to see your next post!

  4. Mrs. Mastro says:

    Great advice, for sure! Especially the part about discussing the problem with your health care provider!

    All forms of hormonal birth control reduce my sex drive. Of course, there can be any number of causes for reduced libido, medication being just one.

  5. Serena: one word – hormones.

    Thanks for the compliments, Mrs Mastro :)

  6. My birth control seems to have increased my sex drive – which actually kind of sucks, considering I’ve been single for years.

    I didn’t gain much weight, though, only about 3-5 lbs and that was when I was still coming off a scary unexplained weight loss that dropped my BMI below 14 =(

  7. Great post! To Serena’s question-the tricky thing is that because each person’s body is different, they will react to the hormones differently. I’ve heard a good number of women who have lost weight after going on birth control. Steph’s advice is spot on–if you don’t like the side-effects of your current birth control and feel like they are affecting your life–talk to your doc. That’s why there are so many different types and methods! I’d only add one thing, it is recommended that a woman try a new method for at least three months before switching to something new. This amount of time gives the body a chance to adjust–any side effect that hang on after that are likely not to change much.

Speak Your Mind

*